Estrogen Therapy Warning for Women With Thyroid Disease
WebMD News Archive
June 8, 2001 -- Women who are taking thyroid hormone either to supplement a gland that doesn't make enough or to suppress thyroid cancer will need their blood tested regularly if they decide to take estrogen either to combat menopause-related symptoms or as birth control.
A new study reported in the June 7 issue of The New England Journal of Medicine finds that while the situation isn't necessarily dangerous, to the surprise of some doctors, some of these women could end up with low levels of thyroid hormone in their blood, which can trigger several unwanted side effects.
According to Baha M. Arafah, MD, the study's author, the problem can arise when estrogen therapy interferes with thyroid medication and reduces the amount of available thyroid hormone, or thyroxine, in the blood.
"People who have been on thyroid medication for years would assume that whatever problems they are having [when starting estrogen therapy] have nothing to do with the thyroid medication," says Arafah, associate professor of medicine and endocrinology at University Hospitals of Cleveland. "But that's not necessarily going to be true."
Arafah studied 25 menopausal women who were using thyroid hormone either for hypothyroidism, a condition in which the thyroid doesn't make enough thyroxine, or to suppress the regrowth of a thyroid cancer that was removed. He compared these women with 11 healthy menopausal women.
All the women began taking daily estrogen replacement therapy for relief of menopause-related symptoms such as hot flashes and night sweats or to prevent the brittle-bone disease osteoporosis.
While healthy women experienced no significant changes in their thyroid function while on the estrogen therapy, about 40% of women taking the thyroid hormone had decreases in their blood levels of thyroxine, levels low enough to trigger hypothyroid symptoms, such as low energy and feeling tired, sluggish, and cold, or to put them at risk for regrowth of thyroid cancer.
Fortunately, the women in the study didn't experience any of these symptoms because they were being monitored closely, so their thyroxine dose was increased to compensate for the effects of the estrogen. This dose adjustment in thyroxine allowed them to continue taking estrogen to combat menopausal symptoms while keeping their thyroid disease in check.
But the scenario shows what can, and probably is, happening to a significant number of women with thyroid disease who have hit menopause, says Robert D. Utiger, MD. And it also may apply to women who are using birth control. Some of these women and their doctors may decide to stop the estrogen not realizing that checking the thyroid hormone levels and simply increasing the thyroid hormone dose could take care of the problem.
"I can envision that sort of situation happening," says Utiger, clinical professor of medicine at Harvard Medical School, who wrote an editorial accompanying the study in the journal.
He agrees with Arafah that doctors should measure thyroid hormone levels within three months of starting estrogen therapy.
"That would be sufficient, and if the test was normal you, wouldn't need to study the woman any more often than if she wasn't taking estrogen because most physicians treating patients with hypothyroidism probably do a [thyroid function] test once a year, sometimes twice a year ... and I would say that is appropriate in this situation," Utiger tells WebMD.
Women with hypothyroidism also need to be careful when coming off estrogen therapy, adds Arafah, because they may need to have their thyroid hormone dose decreased as a result.